What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 6:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 18, 6:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
745 PM CDT Fri May 18 2018
.UPDATE...
Issued at 745 PM CDT Fri May 18 2018
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 339 PM CDT Fri May 18 2018
The negatively tilted closed low centered just northwest of St.
Louis Missouri, with an axis stretching down into the Missouri
Bootheel at 230 pm CDT, will continue to slowly drift northeast this
evening and overnight. The highest rain chances will continue to the
east of the low/trough axis, where enhanced lift in the moist
adiabatic environment will produce effective rainfall amounts with a
minimum of 3/4 of an inch or higher per hour. Given the extremely
isolated nature of the pockets of heavy rainfall, will just utilize
hydrological advisories for local drainage/minor flooding issues.
With the sharper vorticity gradients aloft, non-supercell based
landspouts will be possible again, especially over southeast
Missouri this afternoon and this evening. We have been carrying
statements the last couple of days hinting at that potential.
The 13km RAP and 12km NAM-WRF continue to perform rather will in
placement and general intensity of afternoon convection within the
favorable isentropic lift zone.
With the loss of daytime heating, any convection should be
limited to the very narrow zones of enhanced lift aloft overnight.
With near calm and saturated condition at the surface, added a
mention of fog for the western sections of the WFO PAH forecast
area (mainly southeast MO and southwest IL) late this evening and
overnight.
A very narrow ridge will continue to move in behind the closed low
tonight and Saturday, capping the coverage of convective activity
across most of the WFO PAH forecast area on Saturday and Saturday
evening. Worked to keep as much of the area dry as possible,
limiting any spurious model generated pockets of rain chances.
Rain chances will initially develop late Saturday night and early
Sunday along an impressed surface (warm frontal) boundary along
the interstate 64 corridor, then expand southward as diurnal
heating generates scattered convection over the remainder of the
area ahead of channeled vorticity in the southwest flow ahead of
a closed low in eastern Nebraska and western Iowa.
.LONG TERM...(Monday through Friday)
Issued at 339 PM CDT Fri May 18 2018
Have rather low forecast confidence in the coverage and timing of
the precipitation through the work week next week.
The previously mentioned closed low over Nebraska and Iowa is
forecast to move little on Monday, with minor ridging possible
early in the day. The placement of the PoPs/Weather seem a little
too far west into the WFO PAH forecast area, but for
collaborative and regionally blended model guidance initialization
purposes, left a low chance PoP across most of the area.
There is a disparity among the ECMWF, GFS, and the Canadian medium
range guidance on how dominant the ridge building will be along and
west of the WFO PAH forecast area. The GFS and Canadian generate a
low over the southeast U.S., southeast of the central U.S. ridge.
With the significant uncertainty associated with this forecast low,
leaned toward lesser PoPs/Weather for the latter half of the week.
Temperatures were a blend of the regional model initialization,
the national blend of models, and the Canadian guidance.
&&
.AVIATION...
Issued at 745 PM CDT Fri May 18 2018
As an upper low centered just to our northwest migrates east-
northeastward, and a weak surface low over our eastern sections
moves generally north overnight, most shower and tstm activity is
expected to diminish in the evening hours, since much of it is
diurnally-driven. However, better mid level vorticity will be
concentrated in the eastern half of the region late in the night,
and this may enable re-ignition of shower and tstm activity there,
lingering well into the morning hours. As a result, there should be
an accompanying decrease in cig heights to MVFR and possibly IFR
mainly east of the MS River. Light winds overnight will be conducive
to fog formation. Noticeably improved conditions will be noticed by
late morning/afternoon Sat.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DB
Hazardous weather outlook, May 18, 7:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
857 PM CDT Fri May 18 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
857 PM CDT Fri May 18 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A few thunderstorms will be possible over portions of the region through
the remainder of the night. Sporadic lightning and a brief heavy
downpour will be the primary concerns.
Areas of fog, dense at times, will be possible throughout the
region tonight. The fog will be most prevalent over southeast
Missouri where less clouds are expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Daily chances of thunderstorms are expected from mainly Sunday
through Thursday. Locally heavy rain and lightning will be
primary concerns. The probability of widespread hazardous weather
is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS/Smith
In the hours before
Special weather statement, May 18, 3:23 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT Fri May 18 2018
INZ081-082-085>088-KYZ007>022-190100-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, SMITHLAND, BENTON, MURRAY,
MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON,
MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, AND ELKTON
423 PM CDT Fri May 18 2018
...Funnel Cloud Observed in Muhlenberg County...
The atmosphere across west Kentucky and southwest Indiana through
sunset is one that is favorable for the development of funnel
clouds. A nearby low pressure system is the reason.
In this environment, the funnel clouds can, but rarely do, touch
down. Generally they remain aloft. Damage is uncommon. However in
rare cases they can briefly extend to the ground and produce minor
wind damage.
DRS
Local storm report, May 18, 5:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FUNNEL CLOUD 2 S BOYLESTON 38.33N 88.44W
05/18/2018 WAYNE IL EMERGENCY MNGR
&&
SMITTYSpecial weather statement, May 18, 6:03 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT Fri May 18 2018
ILZ075>078-080>091-190115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, AND ELIZABETHTOWN
703 PM CDT Fri May 18 2018
...Funnel Cloud Observed near Boyleston in Wayne County Illinois...
The atmosphere across southern Illinois through sunset is one
that is favorable for the development of funnel clouds. A nearby
low pressure system is the reason.
In this environment, the funnel clouds can, but rarely do, touch
down. Generally they remain aloft. Damage is uncommon. However in
rare cases they can briefly extend to the ground and produce minor
wind damage.